Wilderness Skills (Second of Two Saturdays) - St. John’s Episcopal Church, Olympia

Field trip: Wilderness Skills

Wilderness Skills (Second of Two Saturdays) - St. John’s Episcopal Church, Olympia

The second of two consecutive Saturdays required to graduate from the Wilderness Skills course includes: one-to-one gear review, backcountry hazards presentation, hands-on with shelter-fire-stoves-first aid kits-animal protection-sanitation, navigation exercises and challenge course.

Info
COVID-19: Learn about our most up-to-date guidance for participants and leaders on our COVID-19 Response page. All participants and leaders must agree to the COVID-19 Code of Conduct before participating in this Mountaineers activity.
  • For Beginners (Getting Started Series)

SECOND SATURDAY EXPANDED VIEW WILDERNESS SKILLS

Outdoor Workshop and Challenge Course

8:00 AM Sign-inGroup Assignments, 10-Essentials check-in and discussion

Second Saturday EXPANDED VIEW Wilderness Skills

Outdoor Workshop and Challenge Course

8:00 AM Sign in, Group Assignments, 10-Essentials check-in and discussion

  • Find your animal group table. Show and discuss your 10 Essentials and suitable clothing for the challenge course with one of your animal group co-leaders (or someone they designate). Then weigh your packs and get to know the other travelers in your animal group.

30 min – Instructors work individually with students

8:30    Introduction to the Outdoor Workshop and preparation for the Challenge Course

 •         Review of schedule, announcements and questions/comments/suggestions (10 min)

8:40    What could go wrong? Hazards of the Backcountry (30 min)

9:10    Essential Backcountry Skills: Food, water, shelter and others    

165 min – Groups of students rotate through four 40m sessions

  • Session 1(a): Animal Protection (15 min)
    • What are the options and what differences do they make
    • Session 1(b): Party Separation (15 min)
      • How party separation works and how to pee in the woods
    • 15 min – Demonstration and hands-on activities
    • Session 1(c): Sun Protection and Illumination (10 min)
      • Session 2: Fire, cook stoves & equipment (40 min)
      • Stoves, fuel, mess kits, cooking equipment and hands-on lighting
    • Session 3: First Aid Kits (40 min)
      • Hands-on look at what to include and how to prepare
    • Session 4: Shelter (40 min)
      • Picking/preparing a site and options for erecting a shelter

12:00   Break

12:05 - Backcountry Navigation Refresher and Exercise (55 min) 

  • Route finding, terrain association and being lost  

1:00    Challenge Course*

  • Convene as a class to review challenge course and for questions/comments (5 min)
  • Split into animal groups and carpool to trailhead (20 min)
  • On the trail (each group will eat lunch at least 10 minutes down the trail) (150 min)
  • Carpool back to classroom (20 min)
  • What happened? Questions, comments and ideas from the challenge course (15 min)

4:30   Ways to play - other courses, clinics, seminars, events and activities (15m)

4:45    Course evaluation and closing (15m)       

5:00     End of course (put away chairs and tables)    

*About the Challenge Course: Students hike in a local park where they encounter situations requiring an effective response to injuries, physical condition challenges, weather surprises, encounters with animals and equipment failures. Navigation exercises use handout instructions/maps to practice finding ones way in the woods.

Route/Place

St. John’s Episcopal Church, Olympia


Roster
Required Equipment

Required Equipment

Students will bring their daypacks with the ten essentials, lunch and other gear for time outside during small group activities and the challenge course. Compasses will also be very helpful although some loaner compasses will be available. Compasses and other gear will be discussed during the first Saturday (the preceding week).

Trip Reports